Exam Review
- After administering a medication to a client, the nurse realizes that the client was given another client's drug. What must the nurse do next?A)Document the error on the client's medical record and notify the supervisor.B)Check the client's MAR for drug allergies, and if there is no indicated allergy to the drug administered in error, no further action is necessary.C)Call the health care provider immediately and complete an incident report.D)Administer the original drug and observe the client frequently for adverse reactions to the first drug.
- When preparing medications for delivery to an assigned patient, the nurse should check each medication for accuracy of drug and dose:A)One time.B)Two times.C)Three times.D)Five times.
- The nurse is reviewing medication errors. Which situation is an example of a medication error?A)A patient develops hives after having started an antibiotic 24 hours earlier.B)A patient receives a double dose of a medication because the nurse did not cut the pill in half.C)A patient refuses her morning medications.D)A patient complains of severe pain still present 60 minutes after a pain medication was given.
- The nurse notes that the patient is scratching and has hives 2 hours after receiving a dose of antibiotic medication. The patient soon starts having difficulty breathing and his blood pressure drops. What is the correct analysis of the patient's condition?A)The patient is experiencing a moderate allergic reaction and should improve shortly.B)These symptoms are probably due to food poisoning because very few patients have true allergic responses.C)The patient is having a mild reaction that can be treated easily with an antihistamine.D)The patient is having an anaphylactic reaction and emergency interventions should be started.
Exam Review
- A nurse is administering a dose of insulin to a patient. To practice nursing safely and effectively, the nurse should:A)Give the drug before a meal.B)Confirm with the patient the site of the last injection.C)Inject the insulin in the deltoid muscle.D)Have another licensed nurse double-check the dose.
- How will the nurse administer a nitroglycerin sublingual tablet to the patient?A)Place the tablet in the patient's mouth next to the cheek.B)Have the patient swallow the tablet with a sip of water.C)Crush the tablet and dissolve it in a teaspoon of water.D)Place the tablet under the patient's tongue.
- The nurse administering medications to a client is aware that the primary reason that most drugs are administered orally is because the oral route:A)Is most reliable in terms of onset.B)Is most convenient.C)Is best tolerated by clients.D)Ensures fast drug action.
- When the nurse brings pills to the patient, the patient is unable to hold the paper cup with the medications. What should the nurse do?A)Crush the pills and mix them with applesauce.B)Have the primary health provider prescribe the liquid form of this drug.C)Use the paper cup to introduce the pills into the patient's mouth.D)Put the pills in the patient’s hand and have the patient self-administer the pills.
Exam Review
- A nurse has prepared the 9:00 AM client medications for administration but is called off the unit briefly. Who can distribute these medications to clients?A)A pharmacy technician.B)The nurse who prepared them.C)The head nurse.D)Any licensed nurse (LPN or RN) assigned to the unit.
- Why does the nurse administer lorazepam intramuscularly (IM) to the patient rather than into the subcutaneous tissue?A)The patient does not have enough body fat to give the medication subcutaneously.B)Intramuscular injections require smaller needles than subcutaneous injections.C)The medication will be absorbed and begin to work more quickly when given IM.D)Intramuscular injections are preferred for patients with a high risk of bleeding.
- When preparing to administer an intradermal injection to an adult, the nurse ensures that the dose amount does not exceed 0.1 mL. A 1 mL tuberculin syringe is used with a 25-gauge needle and is administered at which angle?A)12-degree.B)15-degree.C)30-degree.D)45-degree.
- The graduate nurse is aware that the count of the unit's narcotics and controlled substances at the change of shifts should involve:A)One nurse who is going off duty and one nurse coming on duty.B)The unit's head nurse and a hospital pharmacist.C)Everyone who has given or will be giving narcotics on both shifts.D)One pharmacy technician and the unit's head or charge nurse.
Exam Review
- The physician orders Zestril 15 mg po daily for hypertension. The medication is supplied in 5-mg tablets. How many tablets will the nurse administer?A)1 tabletB)2 tabletsC)3 tabletsD)4 tablets
- Which pain medication may be administered to the patient as needed?A)Fentanyl transdermal patch 25 mcg every 3 daysB)Acetaminophen with oxycodone 10 mg/325 mg PO every 6 hoursC)Morphine extended-release 60 mg PO every 12 hoursD)Ketorolac 10 mg IV every 4 hours as needed
- The nurse is to administer the patient's next dose of vancomycin at 9:30 a.m. What time will the nurse draw the patient's blood to check the trough vancomycin level?A)8:30 a.m.B)9:00 a.m.C)10:00 a.m.D)10:30 a.m.
- A patient is to receive insulin Regular and insulin NPH. How will the nurse draw up the insulins for administration?A)Administer the two insulins using different syringes and different sites of the body.B)Mix the Regular and NPH in the same syringe, drawing up the Regular first.C)Shake the bottles vigorously before drawing up the insulins.D)Mix the Regular and NPH in the same syringe, drawing up the NPH first.
Exam Review
- Which of the following drug orders will provide the fastest pain relief for the patient?A)Fentanyl transdermal 25 mcg/hourB)Morphine 30 mgC)Acetaminophen with oxycodone 10 mg/325 mgD)Hydromorphone 1 mg IV
- A patient who is to receive a daily medication by the oral route has had nausea and vomiting for the last 24 hours. The best action to ensure that the patient receives the scheduled dose is to:A)Withhold the dose for 1 hour and see whether the nausea subsides.B)Have the patient take the pill with sips of water.C)Have the patient take the pill with crackers.D)Acquire an order to administer by the rectal or parenteral route.
- To ensure the nurse administers medications to the right client, which method of identification is most appropriate?A)Call the client's name.B)Ask the client to fully state name, and check the client's identification armband with the medication administration record (MAR).C)Ask the family or visitors the client's name.D)Check the client's name on the door or bed.
- Which of these is the correct way for a nurse to document medication administration?A)Record the drugs given during the shift before the shift ends.B)Record the drugs given by the client's pharmacy technician.C)Record the drugs immediately after administration to clients.D)Record the drugs given by any member of the client-care team.
Exam Review
- The patient prefers to take an herbal supplement rather than the prescription medication ordered by the physician. Which is the most appropriate response of the nurse?A)"It is very convenient to take herbal supplements because they can be obtained without a prescription."B)"Herbal supplements are significantly less expensive than prescription medications."C)"Herbal supplements are not held to the same high-quality standards as prescription medications."D)"Herbal supplements are made from plant materials so they are organic and nontoxic."
- See the syringe diagram, what part is #7? (Assuming #7 refers to a common syringe part; no diagram provided, so standard parts assumed.)A)BarrelB)PlungerC)NeedleD)Tip
- The patient's insurance company refuses to pay for the brand name formulation of a prescribed drug. Which formulation of the drug will the patient receive instead?A)TradeB)GenericC)ChemicalD)Proprietary
- An elderly patient who lives in a skilled nursing facility and who likes to walk is taking a medication that lowers blood pressure by dilating blood vessels. The best nursing action for this patient is to:A)Suggest total bed rest.B)Assist the patient when ambulating in the hall.C)Monitor intake and output.D)Instruct the resident to rise slowly when getting out of bed or a chair.